Alert archive / Nebraska / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 13, 2023, 1:14 AM MDT for 8 counties in Nebraska. It took effect at Apr 13, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2023, 1:14 AM MDT (07:14 UTC)
- In effect from
- Apr 13, 2023, 12:00 PM MDT
- Expired
- Apr 13, 2023, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4286 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
583 WWUS85 KCYS 130714 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 114 AM MDT Thu Apr 13 2023 ...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY NEBRASKA PANHANDLE FIRE WEATHER ZONES... NEZ435>437-140000- /O.UPG.KCYS.FW.A.0002.230413T1800Z-230414T0000Z/ /O.NEW.KCYS.FW.W.0002.230413T1800Z-230414T0000Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 114 AM MDT Thu Apr 13 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 435...436 and 437. * WIND...Southwest winds 15-20 MPH with gusts up to 30 MPH. * HUMIDITY...Minimum 10 to 15 percent this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
943 WWUS85 KCYS 132012 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 212 PM MDT Thu Apr 13 2023 ...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY NEBRASKA PANHANDLE FIRE WEATHER ZONES... NEZ435>437-140000- /O.CON.KCYS.FW.W.0002.000000T0000Z-230414T0000Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 212 PM MDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY... * AFFECTED AREA...Fire weather zones 435...436 and 437. * WIND...Southwest winds 15-20 MPH with gusts up to 30 MPH. * HUMIDITY...Minimum 12 to 18 percent this afternoon. * IMPACTS...any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
799 WWUS85 KCYS 132341 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 541 PM MDT Thu Apr 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 435, 436, AND 437... NEZ435>437-140045- /O.EXP.KCYS.FW.W.0002.000000T0000Z-230414T0000Z/ Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 541 PM MDT Thu Apr 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 435, 436, AND 437... Winds will diminish with humidity values increasing this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:48 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 12, 11:48 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1148 PM MDT Wed Apr 12 2023 .SHORT TERM...(This evening through Friday) Issued at 225 PM MDT Wed Apr 12 2023 Well above average temperatures continue to impact the region this afternoon as observations range from the 70s and 80s east of the Laramie Range, and 50s to 60s west of the Laramie Range. Several areas have already broken the daily record high, including SNY, BFF, AIA, and CYS. Gusty southwest winds are bringing in much appreciated warmth to the area ahead of a slow-approaching frontal boundary on our northern forecast borders. However, this has resulted in elevated fire weather concerns for the I-25 corridor into the NE Panhandle. We will continue to monitor satellite imagery due to the well above average temperatures and dry conditions combining with the breezy winds in the event new fire activity appears. Light rain showers are appearing on radar as weak echoes are being captured due to some cumulus clouds east of the Laramie Range. The rest of the afternoon into the evening hours will bring light rain showers, and even the potential for a rumble of thunder along the stalled cold front boundary of the northern NE Panhandle. The NamNest and HRRR are highlighting a region of Niobrara, Sioux, and Dawes county where weak rain showers could result in localized strong wind downdrafts. Modeled soundings show inverted-V features, and DCAPE values of 750-1300 J/kg that are present between 21Z-3Z today. Should this occur, brief wind gusts of 40-50+ MPH may occur in the aforementioned areas. Overnight temperatures should remain mild, with lows in the 40s and 50s east of the Laramie Range, and the 30s/40s west of the Laramie Range. This could assist with increased snowmelt occurring in the higher terrain. We will monitor the AHPS hydrographs to see if river levels creep up to near any action stage criteria by early tomorrow morning. Hi-res guidance does depict some light rain shower activity being possible by early Thursday morning along the Laramie Range and the foothills, but it is unlikely to be much more than a few sprinkles. Thursday and Friday will be active with respect to a large weather shift from above average temperatures back to near or below normal readings. We will have above average temperatures ahead of a slow advancing cold front from the west and north. Strong WAA will occur ahead of this frontal passage, leading to several areas seeing daytime highs in the 70s to low 80s from a corridor of I-25/HWY-26 to the east and southeast. Other regions will see cooler temperatures due to cloud cover and precipitation occurring. With the warmer temperatures and southwesterly flow being present, it will increase the chances for fire weather concerns. Low RH values and breezy winds have prompted a Fire Weather Watch for FWZs 435-437 in the NE Panhandle from 18Z-0Z Thursday afternoon. Forecast zones further to the west and north are likely to see an earlier daytime high temperature before temperatures cool the remainder of the day. With the cloud cover being present from west to east, some locations across Carbon and Albany County may struggle to reach the forecast high. One additional concern to mention is that there will be very strong surface pressure gradients present on Thursday because of the cold FROPA. The gradients really begin to tighten by Thursday afternoon across the cwa, especially our western forecast zones. The winds aloft are not all that strong, but there will be strong subsidence coupled with the tightened shallow pressure gradients near the surface. There is not a mountain wave signature modeled at this time, but the wind prone and gap areas of southeast WY near Arlington and Elk Mountain could easily gust near or above 55MPH Thursday. The next forecast package may include a short-fused High Wind headline despite the wind direction not being favorable as a southwesterly component. Thursday evening includes the chance for rain showers and general thunder to be present, especially the southern tier of the NE Panhandle. SPC day 2 outlook does include a sliver of Marginal Severe Wx being possible for the BFF/IBM/SNY/AIA areas. MUCAPE values look meager, at or below 500 J/KG. But there are steep lapse rates, moisture, and forcing thanks to the frontal boundary being present. Isolated rain showers east of I-25 into the NE Panhandle will be present Thursday night, with a rain/snow mix and snow showers west of I-25 slowly advancing to the east by daybreak Friday. With the increased sun angle, and 700mb temperatures struggling to stay below -5C to -10C on Friday, there is the potential for the rain/snow line to retrograde to the north and west. At this time of inspection, snowfall accumulations will likely be confined to the higher terrain of the Laramie Range, and Snowy/Sierra Madre Ranges. Winter headlines do not appear likely at this time regarding Thursday night and Friday. Daytime highs on Friday will be much colder due to CAA and cloud cover being present. Would expect a large swath of 30s to upper 40s for a majority of the cwa, with potentially 50 degrees being achieved in the North Platte River Valley. Any lingering precipitation should begin to wind down by late afternoon into early Friday evening. .LONG TERM...(Friday night through next Wednesday) Issued at 235 PM MDT Wed Apr 12 2023 Medium to long range models in good agreement this weekend and early next week, but solution then diverge significantly for the middle portion of next week. For Saturday, Pacific upper level trough will be exiting the area to the east and northeast Friday night and early Saturday. Models show that most of the dynamic forcing will be well east of the Wyoming/Nebraska border by late Friday evening with a secondary disturbance aloft, behind the primary trough axis, digging southeast across southern Wyoming. There should be enough convergence and topographic lift to initiate widely scattered or scattered snow showers across Carbon, Albany, and the western portions of Converse, Platte, Laramie Counties along Interstate 25 into early Saturday afternoon. Models indicate quite a bit of dry air behind the main trough, so do not expect a significant coverage of precipitation outside of the mountains. Increased POP between 20 to 40 percent, with lower probs east of I-25 through Saturday afternoon. Any snow accumulations should be mainly confined to the southeast Wyoming mountains during this time period. Expect windy to very windy (gusts of 45+ mph) conditons across some of the wind prone areas too as low level pressure gradients increase through Saturday night. Do not expect High Wind Warning criteria at this time. All models then show a broad upper level ridge axis translating eastward into the Rocky Mountain Region and amplifying as it tracks eastward. Sunday through most of Tuesday should be much warmer than normal with daytime highs returning to the 60s and 70s outside of Carbon County. Lingering surface snowpack across Carbon County may result in temps in the 40s and 50s, but did not go quite that low yet since some of this snowpack will likely melt leading up to Monday. For now, did lower temperatures a few degrees for Saratoga, Rawlins, and Dixon. Otherwise, dry weather is expected through Monday night with increasing cloud cover ahead of the next system. Low confidence forecast once we get into the middle portion of next week (late Tuesday and Wednesday). Models and ensemble are struggling with the timing of the next Pacific trough approaching the region from the Pac NW coastline. The ECMWF and the Canadian shows the trough moving across the area bringing rain/snow and much colder temperatures to southeast Wyoming by Monday night. The GFS on the other hand keeps the ridge axis over our eastern zones across the high plains with dry weather. Most ensemble members (~75%) agree with the GFS and delay the arrival of the cold front until later in the week. With this in mind, blended POP forecast with the CONSALL and nudged POP forecast on the lower end of the slight chance scale due to lower than average confidence until late Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1143 PM MDT Wed Apr 12 2023 Wyoming TAFS...Southwest flow aloft will continue with VFR. Scattered to broken clouds from 11000 to 20000 feet will prevail through Thursday afternoon, with ceilings lowering to 5000 to 10000 feet AGL Thursday evening. Surface pressure gradients will be enough to produce wind gusts to 35 knots after 14Z at Rawlins, and to 30 knots at Laramie and Cheyenne from 17Z to 03Z. Nebraska TAFS...Southwest flow aloft will continue with VFR. There is low confidence in MVFR fog developing at Chadron from 09Z to 16Z with visibilities near 5 miles. Otherwise, scattered to broken clouds from 10000 to 20000 feet AGL will prevail. && .FIRE WEATHER... Issued at 151 PM MDT Wed Apr 12 2023 Elevated to near critical fire weather conditions will remain present this afternoon and again for Thursday afternoon. Overnight humidity values will recover to 45-65 percent by morning for FWZs east of the Laramie Range. Minimum humidity values between 10-15 percent will combine with breezy southwest winds of 15-25MPH on Thursday. Red Flag conditions are possible in the Nebraska Panhandle from 1200-1800 for FWZs 435-437. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...Fire Weather Watch Thursday afternoon for NEZ435>437. && SHORT TERM...BW LONG TERM...TJT AVIATION...RUBIN FIRE WEATHER...BW
Hazardous weather outlook, Apr 12, 3:59 AM MDT, 21 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Wed Apr 12 2023 WYZ101>119-131000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Wed Apr 12 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Warm temperatures will accelerate snowmelt and runoff, particularly those areas with more substantial snowfall. Ponding water and/or minor lowland flooding will be possible. Minor small stream flooding and high flows are also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Snow returns to southeast Wyoming Thursday night into Friday as a cold front moves through the area. Minor accumulations are expected...especially for locations above 9000 feet. Slick roads and poor visibility may result. Ponding water and/or minor lowland flooding, minor small stream flooding and high flows are also possible through the week due to warm temperatures. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-131000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 359 AM MDT Wed Apr 12 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Elevated fire weather conditions are expected this afternoon across the southern half of the Nebraska Panhandle. Warm temperatures will accelerate snowmelt and runoff, particularly those areas with more substantial snowfall. Ponding water and/or minor lowland flooding will be possible. Minor small stream flooding and high flows are also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible Thursday afternoon through Friday as a cold front moves through the area. These storms are not expected to be severe...but could produce downburst winds of 50 mph and occasional cloud to ground lightning. Ponding water and/or minor lowland flooding, minor small stream flooding and high flows are also possible through the week due to warm temperatures. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.